Real Analysis Exchange

A Study of a Stieltjes Integral Defined on Arbitrary Number Sets

Charles Coppin and Philip Muth

Full-text: Open access

Abstract

Our purpose is to study a generalized Stieltjes integral defined on a class of subsets of a closed number interval. We extend the results of previous work by the first author. Among other results, we prove that

If $M \subseteq [a,b]$ and $f$ and $g$ are functions with domain $M$ such that $f$ is $g$-integrable over $M$, and there exist left (right) extensions $f^*$ and $g^*$ of $f$ and $g$ to $[a,b]$, respectively, then $f^*$ is $g^*$- integrable on $[a,b]$ and $$ \int_a^b f^*dg^*= \int_M fdg $$

[(a)] $F$ is $G$-integrable on $[a,b]$,

[(b)] $\overline{M} \subseteq [a,b]$, and $a,b \in M$ \item

[(c)] if $z$ belongs to $[a,b] - M$ and $\epsilon$ is a positive number, then there is an open interval $s$ containing $z$ such that \break $|F(x) - F(z)||G(v) - G(u)| <\epsilon$ where each of $u$, $v$, and $x$ is in $s \cap [a,b]$, $u < z < v$, and $u \le x \le v$.

Then $F$ is $G$-integrable on $M$, and $\int_a^b FdG = \int\limits_{M}FdG$.

Article information

Source
Real Anal. Exchange, Volume 33, Number 2 (2007), 417-430.

Dates
First available in Project Euclid: 18 December 2008

Permanent link to this document
https://projecteuclid.org/euclid.rae/1229619419

Mathematical Reviews number (MathSciNet)
MR2458258

Zentralblatt MATH identifier
1165.26002

Subjects
Primary: 26A42: Integrals of Riemann, Stieltjes and Lebesgue type [See also 28-XX]

Keywords
Stieltjes integral

Citation

Coppin, Charles; Muth, Philip. A Study of a Stieltjes Integral Defined on Arbitrary Number Sets. Real Anal. Exchange 33 (2007), no. 2, 417--430. https://projecteuclid.org/euclid.rae/1229619419


Export citation

References

  • B. Bongiorno & L. Di Piazza, Convergence theorems for generalized Riemann-Stieltjes integrals, Real Anal. Exchange, 17(1) (1991/2), 339–361.
  • Claude W. Burril & John R. Knudsen, Real Variables, Holt, Rinehart and Winston, New York, 1969.
  • Charles A. Coppin, Concerning an Integral and Number Sets Dense in an Interval, Ph.D. Thesis, Univ. of Texas Library, Austin, Texas, 1968.
  • Charles A. Coppin, Properties of a generalized Stieltjes integral defined on dense subsets of an interval, Real Anal. Exchange, 18(2) (1992/3), 427–436.
  • Charles A. Coppin, Concerning a Stieltjes integral defined on dense subsets of an interval, Analysis, 20 (2000), 91-97.
  • Charles A. Coppin & Joseph Vance, On a generalized Riemann-Stieltjes integral, Rivista Di Matematica Della Universita Di Parma, 3(1) (1972), 73–78.
  • A.G. Das & Gokul Sahu, An equivalent Denjoy type definition of the generalized Henstock-Stieltjes integral, Bull. Inst. Math. Acad. Sinica, 30(1) (2002), 27–49.
  • A. M. D'yachkov, On the existence of the Stieltjes integral, Dokl. Akad. Nauk., 350(2) (1996), 158–161.
  • Edwin Hewitt & Karl Stromberg, Real and Abstract Analysis, Springer-Verlag, New York, 1975.
  • T. H. Hildebrandt, Introduction to the Theory of Integration, Academic Press, New York, 1963.
  • Ch. S. Hönig, North Holland and American Elsevier, Mathematics Studies 16, Amsterdam and New York, 1975.
  • B.A. Kats, The Stieltjes integral along a fractal contour and some of its applications, Izv. Vyssh. Uchebn. Zaved. Mat., 10 (2000) 21–32.
  • Tie Fu Liu and Lin Sheng Zhao, Relations between Stieltjes integrals, Comment. Math. Prace Mat., 33 (1993) 81–98.
  • Robert M. McCleod, The generalized Riemann integral, Carus Mathematical Monographs, no. 20, The Mathematical Association of America, 1980.
  • Supriya Pal, D.K. Ganguly and Lee Peng Yee, Henstock-Stieltjes integrals not induced by measure, Real Anal. Exchange, 26(2) (2000/01), 853–860.
  • Š. Schwabik, M. Tvrd\`y, O. Vejvoda, Differential and Integral Equations: Boundary Value Problems and Adjoints, Academia and D. Reidel, Praha and Dordrecht, (1979).
  • Swapan Kumar Ray & A.G. Das, A new definition of generalized Riemann Stieltjes integral, Bull. Inst. Math. Acad. Sinica, 18(3) (1990), 273–282.
  • Leonid Tseytlin, The limit set of Riemann sums of a vector valued Stieltjes integral, Quaestiones Math., 21(1-2) (1998), 61–74.
  • M. Tvrd\`y, Regulated functions and the Perron-Stieltjes integral, Casopis Pest. Mat., 114 (1989), 187–209.
  • M. Tvrd\`y, Differential and integral equations in the space of regulated functions, Mem. Differential Equations Math. Phys., 25 (2002), 1–104.
  • Joseph F. Vance, A Representation Theorem for Bounded Linear Functionals, Ph.D. Thesis, Univ. of Texas Library, Austin, Texas, 1967.
  • Ju Han Yoon & Byung Moo Kim, The convergence theorems for the McShane-Stieltjes integral, J. Korea Soc. Math. Educ. Ser. B Pure Appl. Math., 7(2) (2000), 137–143.